Maine, 2025

Heavy Snow and Winter Weather in Maine, February 28, 2025

February 28, 2025 · NWS CAR · 4 events in 2 counties and zones

Snow squalls developed along a strong cold front crossing eastern Aroostook county. Visibilities briefly dropped below a quarter mile with heavy snow and wind gusts of 35 to 40 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Snow squalls developed along a strong cold front crossing eastern Aroostook county. Visibilities briefly dropped below a quarter mile with heavy snow and wind gusts of 35 to 40 mph. The snow squalls impacted the Route 1 corridor between Presque Isle and Houlton, before exiting across New Brunswick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 28, 6:25 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 6:25 AM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
625 AM EST Fri Feb 28 2025

.SYNOPSIS...
High pressure will build in from the west today and crest over the
area this evening. Low pressure will approach tonight...cross the
area late Saturday...and continue east through the Maritimes
Saturday night into Sunday. High pressure will build over the area
Monday then slide south of the region Tuesday as low pressure begins
to approach from the west.

&&

.NEAR TERM /THROUGH SATURDAY/...
625 am update...
Cold front just now entering nwrn portions of the area. Only
minor tweaks made to temps and sky cover this morning with low
clouds breaking up ahead of the front.

Prev discussion blo...
Low pressure located just to the north of the Gaspe Peninsula
with a cold front along the St. Lawrence. Cold front will
continue to push southeast early this morning. Light snow
showers are occurring over the North Woods per Clayton Lake
webcam and with front approaching expect snow showers to move
into the CWA over the next hour or two. Snow showers will fall
this morning across the north ahead of cold front and H5 wave.

Cold front will pass through nrn areas by 15z, toward the coast
around 18z and offshore after 21z. Northwest winds will gust to
near 35 mph upon frontal passage but conditions do not appear
favorable for snow squalls along the arctic front. Only
expecting minor accumulations this morning.

As the cold front passes there will be a notable temp drop with
temps dropping approximately 10-20 degrees during the day.
Northwest winds might bring snowband off of the St. Lawrence
this afternoon from the North Woods toward the Houlton area
before it diminishes late afternoon as brief ridge axis
approaches and disrupts flow.

Winds veer from northeast to the southeast as clipper currently
just north of the Arrowhead of Minnesota dives south through the
Great Lakes today. Snow will enter into wrn portions of the CWA
after midnight tonight, overspreading the entire area before
dawn.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Snow ahead of low pressure approaching Western Maine Saturday
morning will spread across the area before dawn. The snow will
continue across the area Saturday morning and then become more
intermittent during the afternoon as drier air surges in from the
southwest. Current estimates on snow accumulations Saturday morning
range from around 4 to 6 inches north to an inch or two near the
coast.

Low pressure will rapidly move away to the northeast Saturday night.
Snow, possibly mixed with some rain along the coast, will have ended
Downeast. However, intermittent light snow and snow showers will
likely persist across Northern Maine supported by the approaching
upper trough axes. The trough axis will cross the north Sunday
morning ending the snow and ushering in northwesterly winds and
colder air. This will bring a partly cloudy sky north and a mostly
clear sky Downeast late Sunday. High pressure cresting over the area
will bring a mostly clear and frigid night Sunday night with lows
from the teens below in the northwest to near zero along the coast.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure cresting south of the area Monday will bring a mostly
sunny and very cold day following a frigid morning. High pressure
will slide south of the area Monday night allowing a return flow
around the high to begin advecting moisture and warmer air north
into the region. This will bring a mostly cloudy day Tuesday as a
warm front takes shape across the region.

Tuesday night into Wednesday our focus will turn to a large storm
system approaching from the Plains. Moisture well ahead of this low
will bring thickening clouds Tuesday night into Wednesday with a
chance for some spotty light snow over the north and rain along the
coast. Low pressure will push into the eastern great lakes Wednesday
lifting additional moisture and warm air north. Snow will change to
sleet and possibly freezing rain then plain rain from south to north
Wednesday morning as warm air lifts northward. By late Wednesday
precipitation will be mostly rain across the area. A low level jet
surging into the Downeast region may bring a period of strong
southerly winds late Wednesday through Wednesday night. Further
north, occasional rain and fog can be expected as strong low
pressure lifts up to our west.

Rainfall combined with snow melt may result in flooding concerns
over parts of the area. The snow pack is likely deep and cold enough
to reabsorb most of the rain and snowmelt over the north. However,
Downeast where the snow will ripen and shed more rapidly we may have
some flooding issues. A deep frost across our entire area will mean
that any rainfall and snow melt will not soak into the ground but
will run off.

Rain will continue into Thursday before a dry intrusion surges in
ending precipitation. Thursday will be a warm day with highs from
the low 40s north to the upper 40s Downeast.

Low pressure will continue north into Quebec on Friday as the upper
trough axis crosses the area. This will bring a mostly cloudy day
with some lingering snow showers as colder air works in. The GFS is
showing the possibility that a secondary low develops to our
southeast which could brush eastern areas with some additional snow.
Otherwise, Friday will be mostly cloudy, breezy and turning
colder.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR for most of the area this morning. As front moves
through northern terminals expect brief MVFR cigs before quickly
improving upon fropa. SW winds will quickly switch around to the
northwest with gusts between 20-30 kts this afternoon. VFR
through most of the overnight with potential MVFR vsbys moving
in with light snow toward end of TAF valid time, with BGR
possibly dropping to IFR vsbys after 09z.

SHORT TERM:
Saturday...IFR in snow. S winds over southern areas and E winds
across the north.

Saturday night...MVFR becoming VFR south. IFR becoming MVFR north.
Gusty NW winds.

Sunday...VFR, possibly beginning as MVFR over the north. Gusty NW
winds.

Sunday night...VFR. Light NW wind.

Monday...VFR. Light W wind.

Monday night...VFR, becoming MVFR north late. Light SW wind.

Tuesday...MVFR dropping to IFR in lowering clouds. S wind.

&&

.MARINE...
NEAR TERM: Seas will remain above 5ft over the outer waters
through tonight, with max waves around 10 feet this morning and
only dropping to 5-6 feet tonight. Intracoastal zone will see
waves below 5ft this evening. NW winds will gust behind the cold
front to SCA levels on the intracoastal and outer waters this
afternoon.

SHORT TERM:
A SCA will likely be needed Saturday through Sunday night for
winds gusting up to 25 kt over the offshore waters. A gale will
likely be needed Wednesday night into Thursday for southerly
winds gusting up to 35 kt. Seas may build up to 13 ft in
response to the southerly Wednesday night into Thursday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 5 AM to 9 PM EST Saturday for
     MEZ001>004.
MARINE...Small Craft Advisory until 7 AM EST Saturday for ANZ050-051.
     Small Craft Advisory until 7 PM EST this evening for ANZ052.

&&

Near Term...Buster
Short Term...Bloomer
Long Term...Bloomer
Aviation...Buster/Bloomer
Marine...Buster/Bloomer
Hazardous weather outlook, Feb 28, 3:10 AM EST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
310 AM EST Fri Feb 28 2025

MEZ005-006-010-011-015>017-029>032-010815-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
310 AM EST Fri Feb 28 2025

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-010815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
310 AM EST Fri Feb 28 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 9 PM EST
SATURDAY...

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-010815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
310 AM EST Fri Feb 28 2025

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Feb 28, 9:22 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Caribou ME
922 AM EST Fri Feb 28 2025

MEZ002-005-006-011-032-281515-
Southeast Aroostook-Northeast Aroostook-Central Penobscot-Northern
Penobscot-Northern Washington-
922 AM EST Fri Feb 28 2025

...An area of heavy snow showers will affect northwestern
Washington...southeastern Aroostook and northeastern Penobscot
Counties...

At 921 AM EST...An area of heavy snow showers was along a line
extending from near Fort Fairfield to 6 miles southeast of Scopan to
near Sherman Station...and moving east AT 40 MPH.

Locations impacted include...
Presque Isle, Caribou, Houlton, Fort Fairfield, Patten, Danforth,
Vanceboro, Mapleton, East Millinocket, Mars Hill, Medway, Hodgdon,
Ashland, Easton, Sherman, Island Falls, Bridgewater, Smyrna,
Masardis, and Amity.

This includes the following highways...
 Interstate 95 between mile markers 240 and 304.
 US Highway 1 between Brookton and Presque Isle.
 State Highway 11 between East Millinocket and Medway, and between
Stacyville and Masardis.

  * Winds in excess of 35 mph are possible with this area of heavy
  snow showers.

  * Visibilities will drop quickly to less than a half mile in this
  area of heavy snow showers.

  * Temperatures are rapidly falling allowing for icy untreated
  surfaces to develop.

Travel is not advised during these heavy snow showers. Rapid
visibility reduction and potentially icy roads are likely to lead to
accidents. Consider delaying travel until the snow showers pass your
location. If traveling pull off to a safe location.

Temperatures are above freezing...but sharply colder temperatures
following the snow will cause any water or slush to quickly freeze on
roads and sidewalks. Untreated road surfaces will become extremely
slippery. Reduced speeds and distance between vehicles is advised.

LAT...LON 4548 6750 4555 6861 4659 6834 4687 6784
      4686 6779 4592 6775 4588 6781 4582 6776
      4580 6781 4573 6778 4569 6782 4566 6772
      4569 6773 4561 6765 4562 6764 4559 6752
      4560 6745 4551 6742
TIME...MOT...LOC 1421Z 283DEG 34KT 4676 6790 4644 6818 4583 6842

Sinko

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Northeast Aroostook

When
February 28, 9:40 AM EST to 10:10 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Social Media
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Snow squalls produced briefly heavy snow with visibilities below a quarter mile and wind gusts of 35 to 40 mph.

Heavy Snow, Southeast Aroostook

When
February 28, 9:40 AM EST to 10:10 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Social Media
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Snow squalls produced briefly heavy snow with visibilities below a quarter mile and wind gusts of 35 to 40 mph.

Winter Weather, Northeast Aroostook

When
February 28, 9:40 AM EST to 10:10 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Social Media
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Snow squalls produced briefly heavy snow with visibilities below a quarter mile...along with wind gusts of 35 to 40 mph.

Winter Weather, Southeast Aroostook

When
February 28, 9:40 AM EST to 10:10 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Social Media
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Snow squalls produced briefly heavy snow with visibilities below a quarter mile...along with wind gusts of 35 to 40 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236070, 1236071, 1290196, 1290197.